Signs of Abnormal BleedingSkip to the navigation
If you take a medicine that might cause bleeding as a side effect, watch for signs of internal or abnormal bleeding. This medicine might be a blood thinner like aspirin or warfarin (such as Coumadin).
Call 911 or other emergency services right away if you have:
- A sudden, severe headache that is different from past headaches. (It may be a sign of bleeding in the brain.)
Call your doctor now or seek immediate medical care if you have:
- Other signs of abnormal bleeding. These signs include the following:
- You cough up blood.
- You vomit blood or what looks like coffee grounds.
- Your stools are black and look like tar or have streaks of blood.
- You have a nosebleed that doesn't stop quickly.
- You have blood in your urine.
- You have vaginal bleeding that is different (heavier, more frequent, at a different time of the month) than what you are used to.
- You have new bruises or blood spots under your skin without a known cause.
After an injury
If you are injured, apply pressure to stop the bleeding. Realize that it will take longer than you are used to for the bleeding to stop. If you can't get the bleeding to stop, call your doctor.
Primary Medical Reviewer E. Gregory Thompson, MD - Internal Medicine
Specialist Medical Reviewer Jeffrey S. Ginsberg, MD - Hematology
Current as ofFebruary 20, 2015